Two new studies point to the danger of taking too much acetaminophen, a widely used over-the-counter pain reliever. Both studies conclude that improved labeling and education are needed to prevent acetaminophen overdoses, which one researcher calls a “serious public health threat requiring urgent attention.”
Over 50 million people in the U.S. use acetaminophen each week to treat pain and reduce fever. Acetaminophen can be found in hundreds of over-the-counter and prescription drugs, including Tylenol, NyQuil, and Panadol. It is also combined with opioids to make stronger painkillers such as Vicodin and Percocet.
“Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children,” wrote lead author Dr. Rodrick Lim, Department of Pediatrics, Children’s Hospital, London Health Sciences Centre in an article published in the Canadian Medical Association Journal.
The authors cite a case study of a 22-day-old baby whose parents misunderstood the correct dose of acetaminophen and administered too much of the pain reliever after a circumcision. When the doctor instructed the parents to give another dose, they discovered their error. The baby was given another drug intravenously to treat liver toxicity and recovered within 24 hours.
Tylenol and many other medications for children are in liquid form, and determining the right dose can be complicated because it depends on the child’s weight. According to the American Academy of Pediatrics, 11 percent of children under age six have experienced some type of medication error, such as an incorrect dose or being given the wrong drug. Acetaminophen overdose is the most common single agent responsible for a life-threatening event or illness.
The authors recommend better labeling and dosing information, as well as placing acetaminophen behind the counter so that pharmacists can counsel parents about correct dosing.
A second study, published in the Journal of General Internal Medicine, found that many adults are also taking too much acetaminophen.
Researchers from Northwestern University interviewed 500 adult patients at outpatient clinics in Atlanta and Chicago. More than half had used acetaminophen in the past six months and nearly one in five said they were heavy users, which means they took acetaminophen every day or a couple of times a week.
The researchers devised a simple test to see if patients understood the recommended dosage of acetaminophen.
They found that nearly a quarter of the patients were at risk of overdosing by exceeding the recommended daily dose of acetaminophen. In addition, nearly half of the patients were at risk of overdosing by using two acetaminophen-containing products at the same time.
“Our findings suggest that many consumers do not recognize or differentiate the active ingredient in pain medicines, nor do they necessarily closely adhere to package or label instructions,” wrote Dr. Michael Wolf, an associate professor of medicine at Northwestern University. “Given the prevalence of the problem, risk of significant adverse effects and lack of a learned intermediary — i.e. a physician to guide decision-making and counsel consumers on proper use — we believe this to be a serious public-health threat requiring urgent attention.”
In 2010, McNeil Consumer Healthcare, the maker of Tylenol, responded to concerns about overdosing by lowering the recommended daily dose of Tylenol from 4,000 mg to 3,000 mg per day. For consumers taking Extra Strength Tylenol 500 mg tablets, that means a maximum of 6 tablets per day instead of 8 per day.
“Hundreds of studies have demonstrated that acetaminophen, when used as directed, is safe and well tolerated,” the company said in a statement. “When patients either intentionally or unintentionally take more than the recommended maximum daily dose, acetaminophen can cause liver injury.”
(2) Readers Comments
November 12, 2012
October 08, 2012
September 12, 2012
July 23, 2012
June 26, 2019
Oh boy...Your right we hate to hear this. You know why people in pain
Doesn't the 1.5 billion is spent a year give credence to its possitive
Many MS drugs cause PML and deaths too these drugs all need t
I knew him when he was breaking in at a couple of Los Angeles TV stati
Saying there is a 'twist' is the worst type of spoile